Oklahoma, 2002

Heavy Snow in Oklahoma, December 23, 2002

December 23, 2002 · NWS OUN · 25 events in 25 counties and zones

A winter storm brought moderate to occasionally heavy snow to portions of western, central, and northern Oklahoma during the morning and afternoon of the 23rd. Although these areas received an average of four inches of snow, portions of west central and north central Oklahoma received between four and eight inches.

Where it happened

Every event with a place to put it; 25 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A winter storm brought moderate to occasionally heavy snow to portions of western, central, and northern Oklahoma during the morning and afternoon of the 23rd. Although these areas received an average of four inches of snow, portions of west central and north central Oklahoma received between four and eight inches. Hinton (Caddo County) and Watonga (Blaine County) received ten inches of snow, while Enid (Garfield County) received nine inches, and Cordell (Custer County) received eight inches. Northern portions of the Oklahoma City metropolitan area, including Edmond (Oklahoma County), received between three and four inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Dec 23, 3:50 AM CST, 6 hours 10 minutes earlier.

Area forecast discussion, Dec 23, 3:50 AM CST, 6 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
350 AM CST MON DEC 23 2002

NOT VERY SURE ABOUT THIS. SW UPPER LOW PROGGED TO BEHAVE IN AN
UNCONVENTIONAL MANNER NEXT 24-36HR AS IT COMES OUT IN 2 PIECES...THE
FIRST LIFTING NE TOWARD TX PANHANDLE/WRN OK BY THIS EVENING AND 2ND
SHEARING OUT AND WEAKENING E-WARD TONIGHT/TUE. APPEARS MOST IF NOT
ALL OF THE WX HERE MAY OCCUR WITH 1ST PIECE TODAY INTO THIS
EVE...WHICH UNFORTUNATELY IS THE CRITICAL PERIOD REGARDING PRECIP
TYPE. PROBLEM IS THAT NONE OF THE MODELS MAY HAVE A GOOD HANDLE ON
THIS SYSTEM INITIALLY...SO NOT SURE THAT ANY OF THEM ARE GOING TO DO
A VERY GOOD JOB WITH THE SYSTEM AS A WHOLE....MUCH LESS THE
MESOSCALE DETAILS. BASED ON CURRENT RADAR...THERE IS STRONG
SUSPICION THAT MODELS IN GENERAL ARE UNDERFORECASTING THE SNOW
POTENTIAL. GFS...BY VIRTUE OF ITS BETTER RUN-RUN CONSISTENCY OF
LATE...IS PREFERRED THIS MORNING PER HPC DISCUSSIONS. GFS IS A BIT
COOLER THAN ETA/MESOETA WITH THICKNESSES AND 850MB TEMPS THRU THIS
EVE...AND GIVEN THE CURRENT SURFACE DEWPOINTS IN LOWER 20S ACROSS
PARTS OF CENTRAL/N OK AM LEANING TOWARD THE COOLER GFS AND A QUICKER
CHANGEOVER FROM R TO IP/S TODAY. IP/S ALREADY BEING REPORTED IN
PARTS OF CENTRAL OK...BUT MUCH OF THE I-44 CORRIDOR MAY REMAIN IN OR
NEAR THE CRITICAL CHANGEOVER ZONE LATER TODAY...INCLUDING LAWTON AND
OKC AREAS. MOST LIKELY AREA FOR HEAVY SNOW REMAINS ACROSS ROUGHLY NW
30-40PCT OF THE CWA...WHERE 5-10 INCHES APPEAR LIKELY WITH LOCALLY
HIGHER ACCUMS. IT MAY BE A STRUGGLE TO ATTAIN WARNING-LEVEL
ACCUMULATIONS IN MUCH OF THE I-44 CORRIDOR. HPC QPFS AND
EXPERIMENTAL WINTER WX PROGS SHOW LITTLE NEAR AND SE OF I-44. AT
THIS POINT OVERALL CONFIDENCE IS LOW..AND FEEL IT BEST TO ERR ON THE
SIDE OF PESSIMISM AND KEEP ACCUMULATIONS ON THE HIGH SIDE OF
EXPECTATIONS. ALSO...WILL NEED TO EXPAND THE MENTION OF THUNDER INTO
SW AND PERHAPS CENTRAL OK AT LEAST FOR THIS MORNING BASED ON CURRENT
LDS DATA. WATCH/WARNING AREAS WILL NOT CHANGE THIS MORNING...WITH
WATCH CONTINUED TONIGHT ACROSS MOST OF TX ZONES INTO SC OK.

TONIGHT...BRUNT OF THE SNOW WILL OCCUR THIS EVENING IF MODELS ARE
RIGHT...WITH ONLY LIGHT SNOW LATE TONIGHT INTO MAINLY EARLY TUE. R/S
LINE CONTINUES TO SHIFT SLOWLY SE TONIGHT. ONLY CHANCE POPS ON
TUE...SLIGHT CHANCE W...AS SYSTEM DEPARTS. IT SHUD BE E OF AREA BY
TUE EVENING...THUS WILL REMOVE THE LOW POPS IN THE E.

AS FOR TEMPS...HAVE NUDGED THEM UP SLIGHTLY IN MOST PERIODS BASED ON
CURRENT READINGS. EXPECT LITTLE OR NO DIURNAL RISE TODAY AS INFLUX
OF COLDER LL AIR AND WET-BULBING OCCUR.

NO CHANGES AT THIS TIME TO WED AND BEYOND...AS ALL ATTENTION IS
FOCUSED ON THE NEAR-TERM.

FCSTID =   24
OKC   36  27  34  20 / 100 100  40  10
HBR   35  26  33  18 / 100 100  30  10
SPS   39  31  34  21 / 100 100  20  10
GAG   30  23  31  13 / 100 100  20  10
PNC   35  26  33  18 / 100 100  40  10
DUA   41  35  36  26 / 100 100  40  10

.OUN...
OK...WINTER STORM WARNING TODAY AND TONIGHT OKZ004>022.

WINTER STORM WARNING THIS AFTERNOON AND TONIGHT
OKZ023>030...OKZ033>036...OKZ038.

WINTER STORM WATCH TONIGHT FOR ZONES
OKZ031...OKZ037...OKZ039>042...OKZ044>046.

TX...WINTER STORM WARNING THIS AFTERNOON AND TONIGHT TXZ083.

WINTER STORM WATCH FOR TONIGHT FOR ZONES TXZ084>090.
Hazardous weather outlook, Dec 23, 7:00 AM CST, 3 hours before
OKZ004>048-050>052-TXZ083>090-231800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
700 AM CST MON DEC 23 2002

THIS HAZARDOUS WEATHER OUTLOOK COVERS CENTRAL AND WESTERN
OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY ACROSS PORTIONS OF
CENTRAL AND SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS. THROUGH THE
MORNING HOURS THUNDERSTORMS WILL BE POSSIBLE SOUTH OF A
STILLWATER.... TO EL RENO... TO HOBART... TO WILLOW LINE. BY THIS
AFTERNOON...THUNDERSTORMS WILL BE CONFINED FARTHER SOUTHEAST...
MAINLY SOUTHEAST OF A HOLDENVILLE... TO PAULS VALLEY... TO WICHITA
FALLS LINE. NO SEVERE THUNDERSTORMS ARE EXPECTED.

DISCUSSION...
SOUTH AND SOUTHEAST WINDS A FEW THOUSAND FEET ABOVE THE SURFACE WILL
CONTINUE TO BRING ABUNDANT MOISTURE NORTHWARD FROM THE GULF OF
MEXICO ACROSS OKLAHOMA AND WESTERN NORTH TEXAS TODAY. MEANWHILE...AN
UPPER LEVEL STORM SYSTEM WILL CONTINUE TO MOVE TOWARD THE SOUTHERN
PLAINS FROM THE SOUTHWEST TODAY...COOLING TEMPERATURES IN THE MIDDLE
AND UPPER LEVELS OF THE ATMOSPHERE...CREATING THE NECESSARY
INSTABILITY FOR THUNDERSTORM DEVELOPMENT. THUNDERSTORMS HAVE ALREADY
DEVELOPED THIS MORNING ACROSS PORTIONS OF WESTERN AND SOUTHERN
OKLAHOMA AND WESTERN NORTH TEXAS AND THIS TREND IS EXPECTED TO
CONTINUE THIS MORNING. AS THE COLD AIR DEEPENS ACROSS THE AREA THIS
AFTERNOON... THUNDERSTORM ACTIVITY WILL BE CONFINED TO PORTIONS OF
SOUTHERN AND SOUTHEASTERN OKLAHOMA AND PORTIONS OF WESTERN NORTH
TEXAS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST TUE DEC 24.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.

OTHER HAZARDOUS WEATHER...
A WINTER STORM WARNING IS IN EFFECT FOR TODAY AND TONIGHT ACROSS
MUCH OF NORTHERN AND CENTRAL OKLAHOMA AND PARTS OF SOUTHWESTERN
OKLAHOMA AND WESTERN NORTH TEXAS. A WINTER STORM WATCH IS IN EFFECT
FOR TONIGHT ACROSS WESTERN NORTH TEXAS AND PARTS OF SOUTHERN
OKLAHOMA. SNOW IS EXPECTED TO DEVELOP ACROSS PORTIONS OF WESTERN AND
NORTHWESTERN OKLAHOMA THIS MORNING...THEN INTO CENTRAL AND
SOUTHWESTERN OKLAHOMA THIS AFTERNOON AND EVENING. SOUTHERN OKLAHOMA
AND WESTERN NORTH TEXAS COULD SEE THE RAIN CHANGE OVER TO SNOW
TONIGHT. WHERE THE SNOW DOES FALL HAZARDOUS DRIVING CONDITIONS WILL
LIKELY DEVELOP. FOR FURTHER DETAILS SEE WINTER STORM WARNING AND
WATCH PRODUCTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
NO THUNDERSTORMS ARE EXPECTED.

OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.

30

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

25 heavy snow. Local standard time, as filed.

Heavy Snow, Ellis

When
December 23, 10:00 AM CST to 1:00 PM CST
Where
Ellis forecast zone
Reported by
GENERAL PUBLIC
Coordinates
36.218, -99.755 (the zone’s center; the record gives no point)

Heavy Snow, Beckham

When
December 23, 10:00 AM CST to 1:00 PM CST
Where
Beckham forecast zone
Reported by
GENERAL PUBLIC
Coordinates
35.269, -99.682 (the zone’s center; the record gives no point)

Heavy Snow, Blaine

When
December 23, 10:00 AM CST to 1:00 PM CST
Where
Blaine forecast zone
Reported by
GENERAL PUBLIC
Coordinates
35.875, -98.433 (the zone’s center; the record gives no point)

Heavy Snow, Caddo

When
December 23, 10:00 AM CST to 1:00 PM CST
Where
Caddo forecast zone
Reported by
GENERAL PUBLIC
Coordinates
35.174, -98.375 (the zone’s center; the record gives no point)

Heavy Snow, Custer

When
December 23, 10:00 AM CST to 1:00 PM CST
Where
Custer forecast zone
Reported by
GENERAL PUBLIC
Coordinates
35.639, -99.001 (the zone’s center; the record gives no point)

Heavy Snow, Dewey

When
December 23, 10:00 AM CST to 1:00 PM CST
Where
Dewey forecast zone
Reported by
GENERAL PUBLIC
Coordinates
35.988, -99.008 (the zone’s center; the record gives no point)

Heavy Snow, Major

When
December 23, 10:00 AM CST to 1:00 PM CST
Where
Major forecast zone
Reported by
GENERAL PUBLIC
Coordinates
36.312, -98.536 (the zone’s center; the record gives no point)

Heavy Snow, Roger Mills

When
December 23, 10:00 AM CST to 1:00 PM CST
Where
Roger Mills forecast zone
Reported by
GENERAL PUBLIC
Coordinates
35.688, -99.696 (the zone’s center; the record gives no point)

Heavy Snow, Washita

When
December 23, 10:00 AM CST to 1:00 PM CST
Where
Washita forecast zone
Reported by
GENERAL PUBLIC
Coordinates
35.290, -98.992 (the zone’s center; the record gives no point)

Heavy Snow, Kingfisher

When
December 23, 10:00 AM CST to 1:00 PM CST
Where
Kingfisher forecast zone
Reported by
GENERAL PUBLIC
Coordinates
35.945, -97.942 (the zone’s center; the record gives no point)

Heavy Snow, Canadian

When
December 23, 10:00 AM CST to 1:00 PM CST
Where
Canadian forecast zone
Reported by
GENERAL PUBLIC
Coordinates
35.542, -97.982 (the zone’s center; the record gives no point)

Heavy Snow, Garfield

When
December 23, 10:00 AM CST to 5:00 PM CST
Where
Garfield forecast zone
Reported by
GENERAL PUBLIC
Coordinates
36.379, -97.783 (the zone’s center; the record gives no point)

Heavy Snow, Greer

When
December 23, 12:00 PM CST to 1:00 PM CST
Where
Greer forecast zone
Reported by
GENERAL PUBLIC
Coordinates
34.936, -99.561 (the zone’s center; the record gives no point)

Heavy Snow, Kiowa

When
December 23, 12:00 PM CST to 1:00 PM CST
Where
Kiowa forecast zone
Reported by
GENERAL PUBLIC
Coordinates
34.916, -98.981 (the zone’s center; the record gives no point)

Heavy Snow, Harper

When
December 23, 12:00 PM CST to 5:00 PM CST
Where
Harper forecast zone
Reported by
GENERAL PUBLIC
Coordinates
36.789, -99.667 (the zone’s center; the record gives no point)

Heavy Snow, Alfalfa

When
December 23, 12:00 PM CST to 5:00 PM CST
Where
Alfalfa forecast zone
Reported by
GENERAL PUBLIC
Coordinates
36.731, -98.324 (the zone’s center; the record gives no point)

Heavy Snow, Woods

When
December 23, 12:00 PM CST to 5:00 PM CST
Where
Woods forecast zone
Reported by
GENERAL PUBLIC
Coordinates
36.767, -98.865 (the zone’s center; the record gives no point)

Heavy Snow, Woodward

When
December 23, 12:00 PM CST to 5:00 PM CST
Where
Woodward forecast zone
Reported by
GENERAL PUBLIC
Coordinates
36.423, -99.265 (the zone’s center; the record gives no point)

Heavy Snow, Logan

When
December 23, 12:00 PM CST to 5:00 PM CST
Where
Logan forecast zone
Reported by
GENERAL PUBLIC
Coordinates
35.919, -97.443 (the zone’s center; the record gives no point)

Heavy Snow, Lincoln

When
December 23, 12:00 PM CST to 5:00 PM CST
Where
Lincoln forecast zone
Reported by
GENERAL PUBLIC
Coordinates
35.703, -96.881 (the zone’s center; the record gives no point)

Heavy Snow, Oklahoma

When
December 23, 12:00 PM CST to 5:00 PM CST
Where
Oklahoma forecast zone
Reported by
GENERAL PUBLIC
Coordinates
35.552, -97.407 (the zone’s center; the record gives no point)

Heavy Snow, Payne

When
December 23, 12:00 PM CST to 5:00 PM CST
Where
Payne forecast zone
Reported by
GENERAL PUBLIC
Coordinates
36.077, -96.976 (the zone’s center; the record gives no point)

Heavy Snow, Grant

When
December 23, 12:00 PM CST to 5:00 PM CST
Where
Grant forecast zone
Reported by
GENERAL PUBLIC
Coordinates
36.796, -97.786 (the zone’s center; the record gives no point)

Heavy Snow, Kay

When
December 23, 12:00 PM CST to 5:00 PM CST
Where
Kay forecast zone
Reported by
GENERAL PUBLIC
Coordinates
36.818, -97.144 (the zone’s center; the record gives no point)

Heavy Snow, Noble

When
December 23, 12:00 PM CST to 5:00 PM CST
Where
Noble forecast zone
Reported by
GENERAL PUBLIC
Coordinates
36.389, -97.230 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2002Every state in 2002This day in weather historyWarnings in Oklahoma, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5322058, 5322059, 5322060, 5322061, 5322062, 5322063, 5322064, 5322065, 5322066, 5322073, 5322074, 5322079, 5322067, 5322068, 5322069, 5322070, 5322071, 5322072, 5322075, 5322076, 5322077, 5322078, 5322080, 5322081, 5322082.